Colorado, 2021

Wildfire and Dust Storm in Colorado, December 15, 2021

December 15, 2021 · NWS GLD · 7 events in 3 counties and zones

During the morning to early afternoon hours, an intense low pressure system moved away from the Colorado Front Range and across Eastern Colorado. This system was responsible for generating two rounds of high winds.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the morning to early afternoon hours, an intense low pressure system moved away from the Colorado Front Range and across Eastern Colorado. This system was responsible for generating two rounds of high winds. The high winds gusted between 40 to 110 mph over a period of approximately 5.5 hours. The high winds were able to knock down numerous power poles and damage numerous trees across Cheyenne County. Both rounds of high winds were able to generate dust storm conditions; one before and one along a cold front that moved east-northeast across South-Central Colorado into Northwest Kansas. The high winds were also able to spark a 125 acre wildfire in a corn field that caused damage to an irrigation pivot and power poles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 15, 4:44 AM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Dec 15, 4:44 AM MST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
444 AM MST Wed Dec 15 2021

.SHORT TERM...(Today and tonight)
Issued at 255 AM MST Wed Dec 15 2021

At the start of the short term period, current RAP analysis shows
the CWA underneath the front part of an upper air trough with the
base of the trough over AZ. Forecast guidance shows this trough
making a quick progress to the northeast with the base reaching the
western portion of the CWA around 18Z. The trough starts to close
off into a low over northern NE by 00Z leaving the CWA underneath
the base of a broader trough over the northwestern CONUS. By late
Wednesday, the CWA sees a west-southwesterly flow aloft. At the
surface, models show a surface low looks to develop in northern CO
and not only move east-northeast quickly, but also strengthen
quickly as the day goes on. Latest model runs show a 988mb surface
low over the CO/KS/NE border by 18Z with a 10-15 mb pressure
gradient across the CWA. A cold front associated with this low
looks to begin to sweep across the CWA by around 17Z to 18Z from
the west. This front will turn the strong south-southwesterly
winds to west-southwesterly during the early afternoon hours and
then northwesterly during the mid afternoon hours. There may be a
chance for some wrap around light rain in northern portions of the
CWA during the afternoon, but accumulation looks to be minimal.
Uncertainty still remains with the exact track and timing of this
fast moving low, but confidence has increased from previous
forecasts. Daytime highs in the CWA look to range between the
lower 50s and the upper 60s while overnight lows look to be in the
middle teens to the lower 20s.

As for possible threats during the day, they expect to come in three
flavors: high winds, blowing dust, and fire weather. As stated
earlier, strong winds are expected throughout the day that will
shift as the system moves past the CWA. Sustained winds look reach
35 to 45 kts during the morning and afternoon hours with maximum
wind gusts ranging to around 55 kts in the north to 65 and almost 70
kts in the southern portions by the late morning/early afternoon.
After the front passes, the CWA sees wind gusts in the 50 kt range
through the rest of the afternoon. With these strong winds, blowing
dust can be expected throughout the CWA with better chances in
southern locations with the greater wind speeds during the morning
hours. Reduced visibilities and air quality are both expected in
the CWA today. Also with these strong winds, critical fire
weather conditions are expected across the entire CWA even though
minimum relative humidity values may not reach criteria. Wildfires
will quickly become out of control should they occur due to not
only the strong winds, but also due to the aforementioned wind
shifts throughout the day. Burning is definitely not recommended
today.

.LONG TERM...(Thursday through Wednesday)
Issued at 1230 AM MST Wed Dec 15 2021

For the extended period, the latest runs of the GFS/ECMWF show at
500mb that zonal flow over the central Plains on Thursday gives way
to a slow moving trough that takes a Friday and most of Saturday
trek across the central/northern Plains, only to be followed by a
slow moving, slightly amplified ridge that works over the area
Sunday into the middle of next week. The movement of the ridge
allows for zonal flow to transition to southwest flow aloft during
this time.

Looking further down in the atmosphere from 850 mb to the surface
during the same timeframe, several troughs develop along the eastern
slopes of the Rockies with eastward movement into the Plains. This
will set up a persistent southerly to northerly wind regime as each
trough passes the CWA. The result will be some swings in temps for
both daytime highs and overnight lows as colder air filters south on
northerly flow.

For weather items of focus for the extended period, both the
GFS/ECMWF show zero QPF during this time allowing for the dry
conditions to persist. What will be of concern with the persistent
dryness due to lack of precip will be low RH readings during the
daytime hours. The afternoon hours for of the days will see drops
into the teens for humidity, especially along and west of Highway
25. Gust potential has 20-30 mph possible, so fire wx conditions
come into play and will have to be monitored.

For temps, daytime highs range in the mid 40s to mid 50s on Thursday
and Friday, lower to mid 40s on Saturday with mainly 50s thereafter
from Sunday onward. Some areas on Monday could see some mid to upper
40s present with lower 50s. Overnight lows will have lower 20s
Thursday night, low to mid teens Friday night, and from Saturday
night onward, mid teens increasing to lower 20s by midweek next week.

Winds during each overnight period will bring about wind chill
concerns. Here are the expected wind chill readings for each
overnight period:

Thursday night...single numbers above zero into the mid teens.

Friday night...single numbers above and below zero.

Saturday night...single numbers above zero.

Sunday night...single numbers above zero into the mid teens.

Monday night...single numbers above zero into the lower teens.

Tuesday night...lower to mid teens.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 435 AM MST Wed Dec 15 2021

KGLD expects to begin the 12Z TAF period with south-southwesterly
winds with low level wind shear through the early morning. Winds
at KGLD look pick up to 27G37 kts around 16Z with an approaching
low pressure system in CO. KGLD sees near-IFR conditions at 18Z as
blowing dust expects to lower visibility when the stronger winds
of 43G60 kt are expected with possible temporary LIFR conditions
due to visibility dropping to 1/2SM. At 21Z, VFR restrictions
return to KGLD with winds become west-northwesterly around 32G48
kts following a cold front passage before becoming northwesterly
at 20G32 at 03Z. KGLD winds slow to around 10 kts 06Z for the rest
of the period.

At KMCK, the terminal sees low level wind shear as well to begin
the TAF period with south-southwesterly winds at 11G20 kts. Winds
at KMCK expect to increase to 24G39 kts at 16Z and then increase
more to 38G53 kts by 18Z as MVFR conditions are expected with
reduced visibility due to blowing dust. There is a chance for
vicinity showers at the KMCK terminal beginning at 21Z as winds
become westerly at 26G43 kts. KMCK winds expect to turn west-
northwesterly at 20G31 kts by 01Z before slowing to around 9 kts
at 11Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning from 8 AM MST /9 AM CST/ this morning to 8 PM
     MST /9 PM CST/ this evening for KSZ001>004-013>016-027>029-
     041-042.

     Red Flag Warning from 8 AM MST /9 AM CST/ this morning to 8 PM
     MST /9 PM CST/ this evening for KSZ013>016-027>029-041-042.

CO...High Wind Warning from 8 AM this morning to 8 PM MST this
     evening for COZ090>092.

     Red Flag Warning from 8 AM this morning to 8 PM MST this evening
     for COZ253-254.

NE...High Wind Warning from 8 AM MST /9 AM CST/ this morning to 8 PM
     MST /9 PM CST/ this evening for NEZ079>081.

&&

SHORT TERM...76
LONG TERM...JN
AVIATION...76
Hazardous weather outlook, Dec 15, 4:59 AM MST, 4 hours before
Hazardous Weather Outlook
National Weather Service Goodland KS
459 AM MST Wed Dec 15 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
459 AM MST Wed Dec 15 2021 /559 AM CST Wed Dec 15 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A High Wind Warning is in effect for the entire Tri-State area on
Wednesday. Southwest winds gusting up to 75 mph are expected from
late morning through early afternoon before shifting to the west-
northwest and gusting up to 60 mph from early afternoon through
sunset. Blowing dust reducing visibilities below one mile and poor
air quality are expected due to these expected strong and damaging
winds.

A Fire Weather Warning is in effect today for portions of the area,
mainly along and south of Interstate 70. Keep in mind: wildfires
that do develop anywhere in the Tri-State area will quickly become
out of control due to the expected very strong winds and sudden shift
in wind direction.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required later today. Please report any
wildfires sighted to local dispatch.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind, 3 dust storm, 1 wildfire. Local standard time, as filed.

High Wind, Cheyenne County

When
December 15, 8:59 AM MST to 12:20 PM MST
Where
Cheyenne County forecast zone
Measured
96 kt (110 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

Two rounds of high winds occurred over Cheyenne County. The high winds were able to cause damage to an unknown number of power poles and trees across the county with gusts up to 110 mph. Mesonets across the county recorded wind gusts of 58-84 mph, with the strongest recorded gust located near Firstview, Colorado.

Dust Storm, Cheyenne County

When
December 15, 8:59 AM MST to 12:20 PM MST
Where
Cheyenne County forecast zone
Reported by
Public
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

Two rounds of high winds with estimated wind gusts up to 110 mph created a dust storm with visibility as low as 1/8 of a mile at times.

High Wind, Kit Carson County

When
December 15, 9:32 AM MST to 1:30 PM MST
Where
Kit Carson County forecast zone
Measured
77 kt (89 mph) measured gust
Reported by
Mesonet
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Two rounds of high winds occurred over Kit Carson County. Mesonets across the county recorded wind gusts of 58-89 mph, with the strongest recorded gust located near Peconic, Colorado.

Wildfire, Cheyenne County

When
December 15, 9:49 AM MST to 11:52 AM MST
Where
Cheyenne County forecast zone
Property damage
$200,000
Reported by
911 Call Center
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

High winds knocked over a power pole in a corn field, sparking a fire along County Road N south of Cheyenne Wells. The fire burned 125 acres, damaging an irrigation pivot and burning an unknown number of power poles near the field.

Dust Storm, Yuma County

When
December 15, 10:00 AM MST to 2:30 PM MST
Where
Yuma County forecast zone
Reported by
Public
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

Two rounds of high winds with gusts up to 73 mph created a dust storm with visibility as low as 0 miles at times. The worst visibility was reported in the eastern half of Yuma County near the towns of Idalia and Wray.

Dust Storm, Kit Carson County

When
December 15, 10:00 AM MST to 1:30 PM MST
Where
Kit Carson County forecast zone
Reported by
Public
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Two rounds of high winds gusting up to 89 MPH caused dust storm conditions to occur across the county, with visibilities dropping to a quarter mile or less. Visibility reductions are based on visibility reports in Cheyenne and Yuma counties, and Sherman County in Kansas.

High Wind, Yuma County

When
December 15, 10:34 AM MST to 2:30 PM MST
Where
Yuma County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

Two rounds of high winds occurred over Yuma County. Mesonets across the county recorded high wind gusts of 60-73 mph, with the strongest recorded gust located near Heartstrong, Colorado. There was a report on social media of a power outage near the town of Idalia for one hour around 1 PM MST; however, no power poles or lines were reported down.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993678, 997209, 993679, 997468, 997222, 999608, 993681.